Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Reno, NV

July 2, 2015

NWS Reno, NV issued this special weather statement at Jul 2, 2015, 7:13 PM PDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2015, 7:13 PM PDT (02:13 UTC)
Expired
Jul 2, 2015, 8:00 PM PDT
In force
47 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WWUS85 KREV 030213
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
713 PM PDT THU JUL 2 2015
 
NVZ004-030300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
713 PM PDT THU JUL 2 2015

...LARGE AREA OF THUNDERSTORMS, HEAVY RAIN, AND SOME BLOWING DUST 
TO IMPACT I-80 BETWEEN FERNLEY AND LOVELOCK THROUGH 830 PM...

* AT 710 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
  TRACKING A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN 
  PERSHING COUNTY DROPPING SLOWLY SOUTH. THESE STORMS WILL IMPACT I-
  80 BETWEEN FERNLEY AND LOVELOCK THROUGH 830 PM.

* THESE STORMS WILL PRODUCE WINDS IN EXCESS OF 40 MPH, PERIODS OF 
  HEAVY RAIN, AND AREAS OF BLOWING DUST. TRAVELERS IN THE AREA 
  SHOULD PREPARE FOR RAPID CHANGES IN VISIBILITY DUE TO HEAVY RAIN 
  AND POSSIBLE BLOWING DUST. WATCH FOR PONDING WATER ON THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3992 11831 3976 11923 4009 11924 4024 11839
TIME...MOT...LOC 0210Z 357DEG 19KT 4016 11848 4005 11921 

$$

CS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 2, 2:19 PM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 2:19 PM PDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT THU JUL 2 2015

.SYNOPSIS...

HOT TEMPERATURES WILL CONTINUE THROUGH FRIDAY, FOLLOWED BY SOME
COOLING TO NEAR NORMAL THIS WEEKEND INTO NEXT WEEK AS A RIDGE OVER
THE GREAT BASIN WEAKENS. ABUNDANT MOISTURE ACROSS THE REGION WILL
BRING A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH
THE WEEKEND. LOCAL FLASH FLOODING, ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS WILL REMAIN THE PRIMARY THREATS WITH THESE STORMS.

&&

.SHORT TERM...

ALL OF THE INGREDIENTS ARE IN PLACE FOR STRONG THUNDERSTORMS
TO IMPACT THE SIERRA AND WESTERN NEVADA THROUGH THE HOLIDAY
WEEKEND. ABUNDANT MOISTURE, STRONG INSTABILITY AND MULTIPLE UPPER
LEVELS WAVES OVER THE NEXT FEW DAYS ARE GOING TO CREATE SCATTERED
TO WIDESPREAD THUNDERSTORMS EACH AFTERNOON. THE GREATEST THREAT
WILL BE FROM 2PM TO 9PM EACH AFTERNOON. IF YOU ARE GOING TO BE
OUTDOORS THIS WEEKEND, HAVE A THUNDERSTORM PLAN IN PLACE.

TODAY...

THUNDERSTORMS HAVE AGAIN FORMED BY NOON OVER THE SIERRA AND IN SE
CHURCHILL COUNTY. GOOD CLEARING THIS MORNING HAS ALLOWED FOR
STRONG HEATING. A WEAK UPPER LEVEL WAVE IS EXPECTED TO MOVE
THROUGH THIS AFTERNOON FROM THE SOUTHEAST WHICH WILL CREATE SOME
ADDITIONAL FORCING NEAR PEAK HEATING HOURS. SOME WIND SHEAR ALOFT
TODAY COULD CREATE SOME STRONGER, LONGER-LIVED STORMS. MANY STORMS
IN WESTERN NEVADA ARE MOVING QUICKER TODAY, BUT STORMS IN THE
SIERRA ARE ALREADY BEGIN TO TRAIN OVER THE SAME AREA. WHILE SOME
STORMS ARE MOVING A BIT FASTER TODAY, TRAINING, INTERACTION WITH
OUTFLOWS, AND TERRAIN WILL STILL CREATE AN ISOLATED FLASH FLOOD
THREAT.

FRIDAY...

GOOD CLEARINGS IS AGAIN EXPECTED FRIDAY MORNING ALONG WITH THE
POTENTIAL FOR ANOTHER UPPER LEVEL SHORTWAVE. STORM EVOLUTION
SHOULD BE A BIT DIFFERENT ON FRIDAY AS THE UPPER LEVEL FLOW
BECOMES STRONGER, MORE UNIDIRECTIONAL AND MORE SSW. IN ADDITION A
ZEPHYR WIND IS EXPECTED TO DEVELOP WHICH WILL CREATE ANOTHER MODE
OF FORCING IN FAR WESTERN NEVADA.

SATURDAY...

SATURDAY COULD HAVE THE STRONGEST STORMS OF THE WEEK. PWATS BY
THEN ARE EXPECTED TO BE OVER AN INCH FOR MUCH OF THE REGION.
MOISTURE THIS HIGH CAN LEAD TO WIDESPREAD FLASH FLOODING, BUT ALSO
HAS THE POSSIBILITY TO CLOUD OVER EARLY IN THE DAY DAMPING HEAT
DRIVEN INSTABILITY. INSTABILITY IS FORECAST TO BE THE STRONGEST
ON SATURDAY AND STRONGER UPPER LEVEL WAVES ARE FORECAST AS WELL.

SUNDAY...

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED SUNDAY WITH THE FOCUS
PRIMARILY OVER THE SIERRA FROM MONO THROUGH LASSEN COUNTIES.
ADDITIONALLY, THERE SEEMS TO BE LOWER CHANCES NORTH OF INTERSTATE
80 FROM NORTHERN WASHOE COUNTY INTO THE NORTH CENTRAL NEVADA.
STILL ANY ACTIVITY WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
STRONG OUTFLOW WINDS CONSIDERING THE DRIER SURFACE PROFILES. THOSE
IN THE SIERRA WILL SEE SOME FLASH FLOOD POTENTIAL ESPECIALLY OVER
THE WASHINGTON FIRE BURN SCAR AS SOME CELLS MAY TRAIN. TEMPERATURES
TREND COOLER AS THE THERMAL TROUGH SHIFTS INTO SOUTHEASTERN
NEVADA.

.LONG TERM...MONDAY THROUGH THURSDAY...

VERY FEW CHANGES WERE MADE TO THE EXTENDED FORECAST. FLOW BECOMES
MUCH DRIER OUT OF THE SOUTHWEST AS THE REGION REMAINS UNDER NEUTRAL
PRESSURE ADVECTION WITH HIGH PRESSURE WELL TO THE EAST AND LOW
PRESSURE OFF IN THE EASTERN PACIFIC. RESIDUAL MOISTURE WILL ALLOW
FOR AFTERNOON THUNDERSTORMS THROUGH MID WEEK WITH MUCH DRIER MID
LEVEL CHARACTERISTICS. THIS POINTS TO STRONG OUTFLOWS BEING THE
PREDOMINANT THREAT AS WINDS ALOFT WILL PRODUCE PROGRESSIVE STORM
MOTIONS. AFTERNOON ZEPHYRS SHOULD KEEP THUNDERSTORMS MOVING OUT OF
THE SIERRA INTO WESTERN NEVADA.

OTHERWISE, TEMPERATURES RETURN TO SEASONAL AVERAGES WITH HIGHS
AROUND 90 IN WESTERN NEVADA AND AROUND 80 IN THE SIERRA. ZEPHYR
WINDS WILL BE SOMEWHAT ENHANCED AS THE BACKGROUND SOUTH TO SOUTHWEST
FLOW ADDS TO THE ZEPHYR WINDS. BOYD

&&

.AVIATION...

VFR CONDITIONS EXPECTED OUTSIDE OF TSRA TODAY. BEST CHANCES FOR
TSRA WILL REMAIN SOUTH OF I-80 TODAY FM 20-04Z. CHANCE FOR IMPACT
40 PCT AT KMMH...30 PCT AT KTRK/KTVL/KRNO/KCXP/KNFL AND 20-25 PCT
ELSEWHERE. MAIN THREATS WILL BE OUTFLOW WIND GUSTS TO 45
KTS...SMALL HAIL AND TORRENTIAL RAINS. WINDS WILL REMAIN LIGHT
OUTSIDE OF STORMS.

SIMILAR CONDITIONS FOR FRIDAY WITH BETTER CHANCES FOR SMALL HAIL
WITH DRIER MID-LEVELS. MOISTURE INCREASES SAT WITH SCT-NUMEROUS
STORMS DEPENDING ON DAYTIME CLOUD COVER. MARGINALLY DRIER CONDITIONS
EXPECTED SUN WITH SOUTHWEST FLOW INCREASING. WALLMANN/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 2, 6:05 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
605 PM PDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       5 N RENO                39.61N 119.82W
07/02/2015  M0.32 INCH       WASHOE             NV   OFFICIAL NWS OBS

            1 HOUR RAINFALL TOTAL AT THE NATIONAL WEATHER SERVICE
            FORECAST OFFICE FROM 5PM-6PM.

&&

MCGUIRE
Special weather statement, Jul 2, 6:07 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
607 PM PDT THU JUL 2 2015

NVZ003>005-030145-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
NORTHERN WASHOE COUNTY NV-
607 PM PDT THU JUL 2 2015

...BLOWING DUST ALONG OUTFLOW BOUNDARY HEADING TOWARDS PYRAMID
LAKE...

AT 604 PM PDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY FROM
A PREVIOUS THUNDERSTORM 11 MILES WEST OF SUTCLIFFE...OR 14 MILES
WEST OF PYRAMID LAKE. THIS BOUNDARY IS MOVING AT 25 MPH TO THE EAST.

BLOWING DUST AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE...DOGSKIN MOUNTAIN...TOHAKUM PEAK AND THE
NEEDLE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS ARE LIKELY NEAR THIS STORM. WATCH FOR AREAS OF BLOWING
DUST AND REDUCED VISIBILITY. IF ON PYRAMID LAKE...GET OFF NOW. WINDS
WILL BE ABLE TO CAPSIZE SMALL WATERCRAFT.

&&

LAT...LON 4021 11936 3980 11955 3989 11988 4020 11976
TIME...MOT...LOC 0104Z 180DEG 0KT 3997 11981

MB
Local storm report, Jul 2, 6:16 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
616 PM PDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLOOD            SUN VALLEY              39.60N 119.78W
07/02/2015                   WASHOE             NV   FIRE DEPT/RESCUE

            TRUCKEE MEADOWS FIRE PROTECTION DISTRICT REPORTED MINOR
            STREET FLOODING AT 1ST STREET AND SUN VALLEY BLVD.

&&

MCGUIRE
Local storm report, Jul 2, 6:34 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
634 PM PDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HEAVY RAIN       SPANISH SPRINGS         39.62N 119.72W
07/02/2015  M0.44 INCH       WASHOE             NV   AMATEUR RADIO

            0.44 INCHES OF RAINFALL IN 30 MINUTES.

&&

MCGUIRE
Local storm report, Jul 2, 6:36 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
636 PM PDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HEAVY RAIN       1 N SUN VALLEY          39.61N 119.78W
07/02/2015  M0.55 INCH       WASHOE             NV   AMATEUR RADIO

            0.55 INCHES OF RAINFALL REPORTED IN A VERY SHORT AMOUNT
            OF TIME.

&&

MCGUIRE
Special weather statement, Jul 2, 7:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
713 PM PDT THU JUL 2 2015

NVZ004-030300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
713 PM PDT THU JUL 2 2015

...LARGE AREA OF THUNDERSTORMS, HEAVY RAIN, AND SOME BLOWING DUST
TO IMPACT I-80 BETWEEN FERNLEY AND LOVELOCK THROUGH 830 PM...

* AT 710 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN
  PERSHING COUNTY DROPPING SLOWLY SOUTH. THESE STORMS WILL IMPACT I-
  80 BETWEEN FERNLEY AND LOVELOCK THROUGH 830 PM.

* THESE STORMS WILL PRODUCE WINDS IN EXCESS OF 40 MPH, PERIODS OF
  HEAVY RAIN, AND AREAS OF BLOWING DUST. TRAVELERS IN THE AREA
  SHOULD PREPARE FOR RAPID CHANGES IN VISIBILITY DUE TO HEAVY RAIN
  AND POSSIBLE BLOWING DUST. WATCH FOR PONDING WATER ON THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3992 11831 3976 11923 4009 11924 4024 11839
TIME...MOT...LOC 0210Z 357DEG 19KT 4016 11848 4005 11921

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:28 PM PDTSpecial Weather StatementREVStorey47 min
Jul 2, 5:46 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Jul 2, 6:07 PM PDTSpecial Weather StatementREV38 min
Jul 3, 1:24 PM PDTSpecial Weather StatementREV36 min
Jul 3, 1:59 PM PDTSpecial Weather StatementREVStorey46 min
Jul 3, 2:21 PM PDTSpecial Weather StatementREVLyon39 min
Jul 3, 2:29 PM PDTAreal Flood AdvisoryREVLyon3 hr
Jul 3, 2:31 PM PDTSpecial Weather StatementREVStorey29 min
Jul 3, 2:32 PM PDTSpecial Weather StatementREVChurchill58 min
Jul 3, 2:33 PM PDTFlash Flood WarningREVWashoe3 hr
Jul 3, 3:12 PM PDTSpecial Weather StatementREVStorey48 min
Jul 3, 3:22 PM PDTAreal Flood AdvisoryREVWashoe113 min
Jul 3, 3:51 PM PDTSpecial Weather StatementREV54 min
Jul 3, 4:42 PM PDTSpecial Weather StatementREVWashoe48 min
Jul 3, 4:52 PM PDTFlash Flood WarningREVDouglas113 min
Jul 2, 5:01 PM PDTFlash Flood WarningREVAlpine3 hr
Jul 2, 7:16 PM PDTSpecial Weather StatementREVSierra29 min
Jul 2, 9:52 PM PDTSpecial Weather StatementREVAlpine53 min
Jul 3, 11:55 AM PDTSpecial Weather StatementREVSierra50 min
Jul 3, 12:49 PM PDTSpecial Weather StatementREVSierra41 min
Jul 3, 12:51 PM PDTSpecial Weather StatementREVSierra39 min
Jul 3, 1:28 PM PDTSpecial Weather StatementREVSierra62 min
Jul 3, 1:45 PM PDTSpecial Weather StatementREVSierra60 min
Jul 3, 2:11 PM PDTFlash Flood WarningREVPlumas3 hr
Jul 3, 2:14 PM PDTAreal Flood AdvisoryREVNevada, Sierra3 hr
Jul 3, 2:47 PM PDTSpecial Weather StatementREVLassen58 min
Jul 3, 3:09 PM PDTSpecial Weather StatementREVLassen51 min
Jul 3, 3:36 PM PDTSpecial Weather StatementREVPlumas39 min
Jul 3, 3:54 PM PDTSpecial Weather StatementREVSierra51 min
Jul 3, 4:04 PM PDTSevere Thunderstorm WarningREVLassen, Plumas26 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.